Pennsylvania, 2003

Flash Flood in Pennsylvania, November 19, 2003

November 19, 2003 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused rapid rises in streams, and produced flash flooding. This closed roadways across the county including Route 120.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused rapid rises in streams, and produced flash flooding. This closed roadways across the county including Route 120.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 19, 10:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 19, 10:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EST WED NOV 19 2003

.UPDATE...
DAY CREW CONSENSUS DECIDED IT WAS TIME TO ISSUE A FLOOD WATCH FOR
THE CWA...SO WILL UPDATE ZFP TO ADD APPROPRIATE HEADLINE.  PRECIP
TOTALS ALREADY OVER AN INCH IN PORTIONS OF THE WEST WITH COUNTIES
JUST WEST OF CWA UNDER FLASH FLOOD WARNINGS.  FOR NOW HAVE REGION
COVERED WITH AN URBAN AND POOR DRAINAGE FLOODING STATEMENT...BUT
ANTICIPATE AN UPGRADE TO A WARNING FOR SOME COUNTIES AS HEAVIER
PRECIP CONTINUES.

FOR THE GRIDS...ADJUSTED FOR LATEST TEMP/WIND TRENDS.  OTHERWISE NOT
MUCH TO CHANGE.

HEAVIER PRECIP EXPECTED TO SHIFT TO THE EAST AS DAY WEARS
ON...ALLEVIATING THE HEAVY RAIN THREAT ACROSS THE WEST LATE IN THE
DAY.

RXR
&&

.PREV DISCUSSION...
MODELS FINALLY COMING INTO COLLABORATION ON HANDLING OF UPPER
TROF/LOW HEADING INTO THE ERN US. RAIN TOOK ITS TIME INVADING THE
REGION BUT IT IS FINALLY HERE. LOOKS LIKE A GOOD SOAKING RAIN FOR
THE NEXT 12 HOURS OR SO BEFORE SYSTEM MAKES A FAST EXIT OFF THE
COAST WHERE THE MODELS NOW AGREE ON MAKING THE THING CLOSE OFF AND
SLOW DOWN.

UPPER LOW APPARENT IN WATER VAPOR SHOTS SPINNING THRU DIXIE. COUPLED
UPPER JET STREAK SET UP IS SUPPORTING WIDESPREAD RAINS HEADING INTO
THE REGION. MANY INGREDIENTS POINTING TO GENERALIZED 1 TO 2 INCH
RAINS ASSOC WITH THE FRONT AND TROF. ANOMALY CHARTS SHOW +3 TO 5 STD
DEV LL SLY JET SURGING INTO THE STATE EARLY TODAY INTO THIS
AFTERNOON. PWATS EXCEEDING 3 STD DEV ABOVE NORM ALSO PROGGED BY ETA
AND GFS. AS FRONT NEARS...THERMALLY DIRECT CIRCULATION IN THE
RETREATING JET ENTRANCE REGION IS FORECAST TO TIGHTEN UP AND HELPS
SUPPORT INCREASING LOW-MID LEVEL FRONTOGENETIC FORCING. BETWEEN THE
SURGE OF MOISTURE AND INCREASING SUPPORT FOR INTENSE UPWARD
VERTICAL MOTION...RAIN HEAVY AT TIMES LOOKS LIKE A SURE THING.

WHAT CHANGED OVER THE LAST DAY OR SO IS THE NOW FAIRLY RAPID EXIT OF
THE SYSTEM. IT STARTED WITH THE 06Z GFS LAST NIGHT WHICH ALL OF A
SUDDEN REVERSED A TREND TWD FCSTG THE TROF TO CUT OFF AND SLOW DOWN
VERY NEAR PA. THE ETA WAS OUT THERE SOMEWHERE WITH A CLOSED LOW
HEADING FOR THE BAHAMAS. SINCE THAT TIME MODELS HAVE COME INTO
ACCORD IN RACING THE SYSTEM THROUGH AND CLOSING OFF THE LOW OVER A
PART OF THE WORLD THAT WOULD ALLOW FAIR WX TO BUILD INTO THE STATE
FOR THE END OF THE WEEK AND WEEKEND. IN FACT...FAIRLY NICE
CONDITIONS FOR WEEKEND LOOK LIKE A GOOD BET WITH NEW MRF HIGHS
SUGGESTING 60S FOR SAT SUN AS BROAD RIDGE DEVELOPS OVER ERN US.

REST OF DISCUSSION FROM LONG TERM FCSTR...

FRIDAY NIGHT THROUGH SUNDAY...DRIER FORECAST THAN PREVIOUSLY THOUGHT
AS MID-RANGE MODELS HAVE COME INTO BETTER AGREEMENT. THE UPPER LEVEL
LOW THAT WAS FORECAST TO CUT-OFF ALONG THE MID-ATLANTIC COAST IS NOW
FORECAST TO MOVE WELL OUT TO SEA...LEAVING CENTRAL PA UNDER THE
INFLUENCE OF AN UPPER LEVEL RIDGE AND SOUTHWEST FLOW ALOFT. WITH DRY
AIR IN PLACE AND WEAK SURFACE GRADIENT...IT WILL FEEL VERY PLEASANT
FOR MID-LATE NOVEMBER WITH MILD TEMPS AND LIGHT WINDS. HIGH TEMPS
WILL AVERAGE AROUND 10 DEGREES ABOVE NORMAL THROUGH THE WEEKEND.

MONDAY AND TUESDAY...THE NEXT CHANCE OF RAIN ARRIVES MONDAY
ASSOCIATED WITH A COLD FRONT MOVING IN FROM THE WEST. BEST CHANCE
WILL BE ACROSS THE WESTERN HALF OF THE CWA AS THE SYSTEM QUICKLY
LIFTS NE. COOLER TEMPS AND DRIER CONDITIONS SHOULD DEVELOP IN THE
WAKE OF THIS SYSTEM FOR TUESDAY.

LA CORTE/JV
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ALL OF CENTRAL PA THROUGH EARLY EVENING.
&&
Hazardous weather outlook, Nov 19, 11:14 AM EST, 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. A
FLOOD WATCH IS IN EFFECT FOR CENTRAL PENNSYLVAIA INTO THIS EVENING.
RAINFALL WILL AVERAGE BETWEEN 1 AND 2 INCHES...WITH A FEW SPOTS
RECEIVING UPWARDS OF 3 INCHES.

IN ADDITION...STRONG TO SEVERE STORMS MAY FORM ACROSS THE SOUTHERN
PORTION OF CENTRAL PENNSYLVANIA LATER THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG THE MARYLAND BORDER.

THE MAIN THREAT WILL BE HEAVY RAIN...GUSTY WINDS...AND HAIL...BUT
ISOLATED TORNADOES COULD OCCUR.

.DAYS TWO THROUGH SEVEN...

ANOTHER ROUND OF STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

MARTIN

In the hours before

Special weather statement, Nov 19, 11:01 AM EST, 59 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1101 AM EST WED NOV 19 2003

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 11:06 AM EST, 54 minutes before
PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-200200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EST WED NOV 19 2003

...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN
PENNSYLVANIA THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PENNSYLVANIA...AS A
STRONG WARM FRONT MOVES NORTH OF THE REGION THIS AFTERNOON. SHOWERS
ARE EXPECTED TO TAPER OFF FOR A BRIEF TIME THIS AFTERNOON...ALLOWING
FOR SOME HEATING TO OCCUR. WHILE HEATING WILL BE LIMITED...A STRONG
COLD FRONT WILL MOVE INTO THE REGION FROM WEST TO EAST THIS EVENING.
THIS MAY ALLOW A FEW STORMS TO FORM ALONG AND JUST AHEAD OF THE COLD
FRONT.

THE MAIN THREAT WILL BE DAMAGING WINDS...HEAVY RAIN...HAIL...AND
DANGEROUS LIGHTNING...BUT CONDITIONS MAY SUPPORT THE FORMATION OF
ISOLATED TORANDOES AS WELL.

STRONG TO SEVERE STORMS WILL BE POSSIBLE AS FAR NORTH AS INTERSTATE
80...BUT THE MAIN AREA OF CONCERN WILL BE MAINLY ALONG THE MARYLAND
BORDER...FROM ABOUT CHAMBERSBURG EASTWARD.

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The State College radar (KCCX), 60 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cameron

When
November 19, 12:00 PM EST to 3:45 PM EST
Where
Cameron County, Emporium
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371055.